Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: itching, swelling, redness, rash in vulvar region


 shelby - Tue Dec 28, 2004 9:00 pm

I'm joining this site for the first time in hopes that someone will be able to give me insight to what could be going on with me. For the past several years I have been having symptoms of what would appear to be a yeast infection however without the "cottage-cheese" like discharge. Although I have always had an increased amout of discharge it does not appear to be abnormal (however I could be wrong). Everytime I have been to the dr. about these symptoms I am always told that it is not a yeast infection but that the ph is "off" or there is a small presence of something abnormal but never anything major. Most recently my gyn treated me with Flagyl in hopes that I would have improvement but it did nothing. The odd thing about these symptoms is this...they appear to be related to where I'm at in my menstrual cycle. I also had a baby 18 months ago and the whole time I was pregnant and breastfeeding I did not have ANY of these symptoms. A month or two after I stopped breastfeeding my son I noticed that the symptoms reappeared.
The symptoms begin a few days after the end of my period and last for about two weeks. The week prior to my period I am for the most part usually symptom- free. Recently, in addition to these "yeast-like" symptoms I've noticed a rash which seems to be localized on the left side of my vaginal opening. The rash does itch and I'm able to find some reliief with hydocortisone cream.
I am hoping that someone will take the time to read and reply to this post as I'm at my wits end with experiencing these symptoms every month! Each and every reply is GREATLY appreciated. Thank you!
 Dr. Anthony Solomon - Tue Jan 04, 2005 6:42 am

Vaginal discharge is a frequent complaint usually used to describe an alteration of secretion which may be regarded as excessive or abnormal by the patient. Discharge may originate in the vulva, vagina or cervix and the cause may be physiological (normal) or pathological (abnormal). It is important to note the amount, colour, and consistency of the discharge, the presence of abnormal odour, the presence of associated symptoms such as vulvar rash or vulvar irritation, pain during intercourse and relationship to the menstrual cycle.

There are numerous causes of discharge, but in practice, most patients are found to have candidiasis, trichomoniasis, bacterial vaginosis, herpes, gonorrhoea or chlamydia.

Irritant discharge is particularly associated with candidiasis of the vulva or vagina and you admit a rash and itching of the vulva.

Discharge with a foul odour is most often caused by vaginal trichomoniasis (TV) or bacterial vaginosis (BV). Personal habits such as vaginal douching and antiseptic usage may also cause vaginal discharge.

Discharge from the cervix may be caused by gonorrhoea, chlamydia, herpes, non-specific bacteria, erosions, polyps, IUCD and lesions in the uterus.

Physiological discharge may be due to menstrual cycle variation and you seem to infer that the discharge you experience is related to the timing of your menstrual cycle. Just for information, as it is not applicable to your case, other causes of physiological discharge are pregnancy, sexual stimulation and smegma.

On the occasions when you have been to your doctors, is a speculum examination done to view the vagina and cervix and are any samples taken for tests? Troublesome and persisting discharges must be investigated in this way, as examination is always necessary to determine aetiology. If you had BV or TV, you would have shown a good response to the course of “Flagyl” prescribed by your doctor.

It would have been helpful to mention if you have an IUCD fitted and if you are sexually active. I note from your profile that you have a history of HSV since 1999. You have not stated if this is genital HSV and if so, whether you have been suffering from recurrent exacerbations. HSV can cause vulval or cervical discharge.

It is advisable to undergo further examination in a genitourinary clinic where tests to exclude the various causes of vaginal discharge can be conducted. Please be examined at the time you are experiencing symptoms. If you practise vaginal douching, it is advisable to stop the practice.

I hope this information has been helpful. Thank you for contacting our website. Although two days late, on behalf of the crew at this website, I wish you a happy birthday!

Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
Consultant Physician, Tropical & Genitourinary Medicine
 MrzC2121 - Wed Sep 09, 2009 3:36 pm

I recently have had that same problem. I didn't have any clue what was wrong with me. My doctor, as well, informed me that my ph balance was low which would cause irritation in the vulva area. I tried everything I could think of to help it, including his products that her perscribed me. Nothing seemed to help. Believe it or not, I found a great solution that has made me feel much better than I have been feeling for 3 years! What I used was the Destin cream for baby diaper rashes. It's for the genital area, so I figured if mothers use it on their babies... It'll be fine for me. That's all that sounds like is wrong with you, you just have a bad "diaper" rash. The cream sooths on contact and after 3 days of treatment, I could see the dead skin peel off (Gross) and I saw healthy skin right underneath. I even started getting better sleep because the pain is decresing within' time. If you want to keep that area clean, I'd suggest the EVE body wash for sensitive skin, prevents you from ever having this happen again. Because our genitals are very much sensitive and should be treated properly... Or they will find a way to ruin your life. Trust me. I hope this helps!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us